Louisiana, 2002

Hail in Louisiana, May 30, 2002

May 30, 2002 · NWS LIX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 30, 2:15 AM CST, 9 hours 20 minutes earlier.

Area forecast discussion, May 30, 2:15 AM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 AM CDT THU MAY 30 2002

WILL BE BRIEF AS ONGOING WEATHER QUITE ACTIVE. PLAN ON MAINTAINING
HIGH POPS FOR TODAY AND INTO THIS EVENING WITH A SPLIT POP FOR THE
SECOND GROUP TO SHOW GENERAL IMPROVEMENT BY MIDNIGHT. THEREAFTER...A
GENERAL DOWNTREND TO 30 PERCENT FOR FRIDAY AND ISOLATED
AFTERNOON/EARLY EVENING THEREAFTER. TEMPS OF GUIDANCE LOOK GOOD BUT
WILL UNDERCUT TODAY IN SOME LOCATIONS FOR EXTENSIVE CLOUDINESS AND
RAINFALL CONSIDERATIONS.

MODELS...PARTICULARLY THE AVN...INDICATING CUT-OFF LOW SINKING
SOUTHWARD INTO THE GULF IN TIME WITH A COOL THICKNESS POOL OVER OUR
CWA IN THE FACE OF ONSHORE FLOW. THIS IS A TYPICAL TRADEMARK OF
HEAVY RAINFALL. WILL BE UPDATING URBAN AND SMALL STREAM FLOOD
ADVISORY FOR THE MISSISSIPPI COASTAL COUNTIES SOON. WILL BE ADDING
VALUE TO FORECAST BY USING LOCAL RICKS INDEX/PRECIPITATION
CALCULATOR OUTPUT BASED ON 18Z-00Z AVN FORECAST SOUNDINGS USING 335K
AS THE CRITICAL LIFT.

PCPN CALCULATOR OUTPUT VALID 18Z THROUGH 00Z TODAY...335K LIFTED
FROM 912 MB: POP 46%...PCPN 1.80...POTL 4.69 FOR TEMPS BELOW
71F...FMAP 0.96...RICKS INDEX 128...PROB SVR 0%...GUSTS 42-52
KT...HAIL 0.67 (PEA-MARBLE)...TOR NONE. IF 335K ATTAINED AT 850 MB
THEN POP 100%...FMAP 2.09...PROB SVR 14%. THIS WOULD INDICATE A
MARGINAL SEVERE DAY AND WILL BE HANDLED AS SUCH IN THE HAZARDOUS
WEATHER OUTLOOK. THE MAIN CONCERN WILL BE THE FLOOD POTENTIAL DUE TO
EXCESSIVE RAINFALL. WILL INDICATE 2 TO 3 INCHES LOCALLY UP TO 5
INCHES POSSIBLE MAINLY ALONG THE MISSISSIPPI COAST INITIALLY THEN
FARTHER NW INTO SW MS LATER THIS AFTERNOON.

MCB 79/64/87/65 7631         BTR 83/66/87/66 7631
MSY 83/68/86/70 6231         GPT 82/69/86/69 6231

.NEW...NONE.
LA...NONE.
MS...NONE.
24

In the hours before

Special weather statement, May 30, 10:00 AM CST, 1 hour 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU MAY 30 2002

.SYNOPSIS...A WEAK SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE TO
DRIFT SOUTH ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS
AFTERNOON AND EVENING. THIS TROUGH WILL INTERACT WITH AN UPPER
LEVEL DISTURBANCE MOVING SOUTHWARD OVER LOUISIANA TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

.THUNDERSTORMS...
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND PERSIST INTO THE EVENING HOURS BEFORE DIMINSIHING OVERNIGHT. IN
ADDITION TO FREQUENT LIGHTNING...SOME OF THE STRONGER THUNDERSTORMS
MAY PRODUCE STRONG GUSTY WINDS OF 40 TO 50 MPH...PEA TO MARBLE SIZE
HAIL...AND LOCALLY HEAVY DOWNPOURS OF RAIN. RAINFALL AMOUNTS OF ONE
TO TWO INCHES WILL BE COMMON WITH THE STRONGER THUNDERSTORMS WITH
ISOLATED THREE TO FOUR INCH AMOUNTS POSSIBLE. LOCALIZED FLOODING OF
ROADWAYS AND LOW LYING AREAS WILL BE POSSIBLE WITH SOME OF THE
STORMS.

.ACTIONS...
NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orleans

When
May 30, 11:35 AM CST
Where
Orleans County, New Orleans
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
29.950, -90.100

Dime size hail was observed near the Louisiana Superdome.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299494.